Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

July 26, 2021Portage County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 26, 2021, 2:39 PM CDT for Portage County, Wisconsin. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 2:39 PM CDT (19:39 UTC)
Expired
Jul 26, 2021, 3:15 PM CDT
In force
36 min
Issued by
NWS Green Bay, WI

County Portage County, WI

The radar

The Green Bay radar (KGRB), 117 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 2:55 PM CDTHAIL 0.75Plover, WIPENNY SIZE HAIL AND 40 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS83 KGRB 261939
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
239 PM CDT Mon Jul 26 2021

WIZ036-262015-
Portage-
239 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTAGE COUNTY...

At 238 PM CDT, a strong thunderstorm was located near Whiting, or
near Stevens Point, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stevens Point, Whiting, Plover, Stockton, Biron, Park Ridge, Amherst
Junction, Nelsonville, Coddington and Meehan.

This includes U.S. Highway 10 between mile markers 230 and 238.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4455 8970 4454 8930 4433 8933 4440 8973
      4444 8973
TIME...MOT...LOC 1938Z 276DEG 18KT 4449 8963 

$$

Skowronski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 26, 12:29 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 26, 12:29 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1229 PM CDT Mon Jul 26 2021

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 405 AM CDT Mon Jul 26 2021

Challenging forecast for the short-term portion with the main focus
on convective trends this afternoon into tonight. Some of the storms
may be strong to severe and will be capable of producing very heavy
rainfall.

Surface observations this morning show a pool of increased moisture
across IA into southern MN as noted by dewpoints in the mid 60s.
Across much of WI, dewpoints are observed in the mid 50s. Radar is
showing shower and thunderstorms activity near a surface trough,
stretching across central MN on the northern edge of the increased
dewpoints. Mid-level lapse rates are analyzed around 8C/km across
the Dakotas, which is expected to transition eastward through
northern MN this afternoon. Satellite imagery shows cloud cover
associated with the showers and storms across MN with additional
cloud cover developing across the western portion of the Dakotas
associated with a shortwave in northeast MT/southern Saskatchewan.

Today: A surface ridge is expected to shift eastward, allowing
southwest winds and moisture to increase from the southwest
throughout the day. By late this afternoon, a trough/frontal
boundary is expected to slide into northern Wisconsin. As this
happens, instability is expected to increase across all of northeast
Wisconsin. In fact, much of the area is expected to see MUCAPE
values in the 1500-2000J/kg range during peak heating. This will be
as mid-level lapse rates steepen to around 7.5C/km across central
into north-central Wisconsin. Deep layer shear is expected to
increase to around 30 to 40kts across northern WI by mid afternoon.
The increased late afternoon instability and forcing along the
boundary will allow scattered thunderstorms to develop near the
UP/WI border. Any thunderstorms that develop along the
trough/frontal boundary, will have the potential to produce large
hail, damaging winds and very heavy rainfall. In fact, much of that
are is under a marginal to slight risk of severe weather this
afternoon into this evening. Locations farther south and east will
be closer to the departing surface ridge and drier air and will lack
a good triggering mechanism to touch off thunderstorm activity, so
thunderstorms development looks less likely. High temperatures are
expected to be in the upper 80s to low 90s!

Tonight: Perhaps the more impactful and potentially more widespread
strong to severe thunderstorm threat will arrive this evening,
roughly between 00Z/27 and 06Z/27. More widespread/intense
convection is expected to develop in steeper lapse rates across
northern by late afternoon as a shortwave passes through that area.
This convection is expected to shift eastward as the shortwave
passes from west to east and mainly along the aforementioned frontal
boundary boundary. The convection is expected to shift southward
into the unstable air, into central and east-central Wisconsin.
This will also be as the trough/frontal boundary begins sagging
southward. The greatest threat of severe weather will be early in
the evening across central/north-central WI before gradually
diminishing as the storms shift south and eastward through the
night. The main threat will be damaging winds, but hail and very
heavy rainfall will be possible. The potential for heavy rainfall
will be along the boundary as it sags south. Mean winds are
basically aligned parallel to the front, leading to an increased
risk for training thunderstorms. The combination of PWATs between
1.5 and 2 inches, could lead to localized flooding concerns,
especially where recent heavy rainfall has occurred across central
into north-central WI. Overnight lows are expected to remain in
the 60s for most locations.

Tuesday: The aforementioned frontal boundary/outflow boundary is
expected to be draped across central into east-central WI throughout
much of the day. Generally expecting the convection to diminish
through the morning before isolated thunderstorms develop again late
in the afternoon, with increasing instability. A cap will likely
inhibit thunderstorm development much before 18Z, so trend toward
keeping much of the area dry through that time period. Instability
along and just south of the front is expected to increase to around
1500-2500 J/kg by late Tuesday afternoon as shear values are
expected to remain around 40kts. This will lead to the potential for
strong to severe thunderstorms. The main question will be the
overall coverage of thunderstorm development as the boundary is set
to weaken through this time period. This has led the SPC to issue to
highlight central into east-central WI in a Marginal Risk for severe
weather. The main threats will be damaging winds, large hail and
heavy downpours. Across the north, subsidence, the lack of a
triggering mechanism and a cap will keep much of that area dry. High
temperatures may be kept a bit cooler across east-central and far
northeast WI with east to northeasterly flow off Lake Michigan.

.LONG TERM...Tuesday Night Through Sunday
Issued at 405 AM CDT Mon Jul 26 2021

Long term highlights include chances for showers/storms (some
severe?) Tuesday night into Wednesday night, dry condition late
in the week, and more shower/storm chances next weekend. Temps
will be near for above normal for most of the period.

Tuesday night...some uncertainty bleeds into this period as exact
timing and placement of the surface front, outflow boundaries and
shortwave(s) remains up in the air. Majority of the models have
trended dry, but still an outside chance some showers/storms
could be touched off by the aforementioned features. Will keep
slight chance PoPs going for mainly the southern forecast area. If
any storms do fire, they could be strong to severe due to
sufficient (mainly elevated) CAPE and shear, and contain heavy
rain.

Wednesday and Wednesday night...this period still looks like the
best shot for widespread shower/storms; however, still some
questions remain unanswered. Main players still look to be in
place, including an approaching cold front, 40-55 kts bulk shear,
mid-level lapse rates of 6 to 7.5 C/km, mid-level winds of 50-65
kts, a shortwave and an upper jet dropping into the region.
Convective initiation expected to occur somewhere just to our
north/west or over the Northwoods, then a complex/cluster or two
of storms will dive south/southeast across the area. Exactly where
this occurs will determine where the best severe weather (and
flooding) threat will be. Large hail will be possible as the
storms remain decrete, but the threat should transition to mainly
damaging winds as the complex organizes. Day 3 SPC outlook has a
slight/marginal risk for the area, which is a good start to
highlight the threat. Impressive PWATs climbing to between
1.75-2.25" ahead of the front, so heavy rain will be a concern.
Very heavy rain rates are expected and any training would bring a
flooding threat. Assuming the front does work north through the
area, and 850mb temps can climb into near 20C (GFS, as expected,
backed off on its 850mb temps), highs should get to around 90 for
parts of central WI, with mainly 80s elsewhere. Dewpoints look to
be in the 60s to around 70, which will create heat index readings
in the upper 80s to lower/middle 90s. Still not expecting any
heat headlines.

Thursday through Friday...showers/storms will end from north to
south by around 12z Thursday, with dry conditions the rest of the
day as surface high pressure builds in from Canada. The high will
be centered over WI around 12z Friday, then slowly slide south
through the day. The high will be dry conditions along with less
humid air. Temps look to be pretty close to normal.

Next weekend...as the surface high slides away from the region,
return flow sets up over the western Great Lakes with more
moisture moving in. Another frontal boundary and possible
shortwave will drop across the area within the mid-upper level
northwest flow, which could bring more showers and storms to the
area. Temps look to remain near normal on Saturday, then if the
timing holds, cooler temps arrive on Sunday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1229 PM CDT Mon Jul 26 2021

VFR flying conditions will persist through much of this afternoon
as high pressure slowly drifts to the east. A thunderstorm
complex is expected to develop across northern MN this afternoon
and shift into northern Wisconsin this evening. Gusty winds and
torrential rainfall are possible with these storms. The strongest
storms will likely impact the RHI TAF site mid to late evening,
then impact the AUW/CWA TAF sites around or shortly after
midnight. Cigs may drop down into the IFR category with any of
these storms. Farther south, the storms may weaken before reaching
the GRB/ATW/OSH/MTW TAF sites late tonight; however, a wind shift
will likely occur along with brief gusty winds. A brief period of
LLWS may also develop ahead of the convection tonight. Improving
conditions can be expected at each TAF site Tuesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Bersch
AVIATION.......Kallas
Hazardous weather outlook, Jul 26, 4:04 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
404 AM CDT Mon Jul 26 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-270915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
404 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

A round of thunderstorms is likely late this afternoon through
tonight. Some of the storms north and west of the Fox Valley
could be severe and produce damaging winds and large hail. There
is a marginal to slight risk of severe thunderstorms. Torrential
rainfall and flooding are also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are expected at times through Wednesday night.

The timing of the additional storms is more uncertain, with
isolated severe storms possible Tuesday afternoon, but the most
likely period for them is Wednesday evening and Wednesday night.
Any of the thunderstorms will be capable of producing damaging
winds and large hail. Torrential rainfall may lead to flooding.
Be sure to monitor later forecasts for updated information on the
potential for severe weather.

Humid conditions are also likely during the first half of the
work week. The heat index could exceed 90 at times during the
afternoon and evening hours, especially across central and east-
central Wisconsin today and Wednesday. The combination of heat
and humidity will result in an elevated risk of heat related
illness, especially for individuals in poor health.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

LMZ521-522-541>543-270915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
404 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Thunderstorms are possible from late this afternoon through much
of tonight. Some of the storms could become strong to severe
produce gusty winds, heavy rainfall and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue to be possible at times through
Wednesday night. Any storms that develop will be capable of
producing gusty winds, heavy rainfall, and lightning.

Cooley/Bersch

In the hours before

Special weather statement, Jul 26, 2:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
239 PM CDT Mon Jul 26 2021

WIZ036-262015-
Portage-
239 PM CDT Mon Jul 26 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTAGE COUNTY...

At 238 PM CDT, a strong thunderstorm was located near Whiting, or
near Stevens Point, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stevens Point, Whiting, Plover, Stockton, Biron, Park Ridge, Amherst
Junction, Nelsonville, Coddington and Meehan.

This includes U.S. Highway 10 between mile markers 230 and 238.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4455 8970 4454 8930 4433 8933 4440 8973
      4444 8973
TIME...MOT...LOC 1938Z 276DEG 18KT 4449 8963

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:49 PM CDTSpecial Weather StatementGRBMarinette26 min
Jul 26, 3:08 PM CDTSpecial Weather StatementGRBWaupaca37 min
Jul 26, 3:21 PM CDTSpecial Weather StatementGRBMarinette24 min
Jul 26, 3:28 PM CDTSpecial Weather StatementGRBBrown32 min
Jul 26, 3:42 PM CDTSpecial Weather StatementGRBOutagamie33 min
Jul 26, 3:45 PM CDTSevere Thunderstorm WarningGRBMarinette45 min
Jul 26, 3:46 PM CDTSpecial Marine WarningGRB59 min
Jul 26, 4:01 PM CDTSpecial Weather StatementGRBBrown44 min
Jul 26, 4:08 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto36 min
Jul 26, 4:10 PM CDTSpecial Marine WarningGRB65 min
Jul 26, 4:19 PM CDTSpecial Weather StatementGRBBrown41 min
Jul 26, 4:32 PM CDTSevere Thunderstorm WarningGRBDoor43 min
Jul 26, 4:34 PM CDTSpecial Weather StatementGRBKewaunee56 min
Jul 26, 4:54 PM CDTSpecial Marine WarningGRB2 hr
Jul 26, 4:58 PM CDTSevere Thunderstorm WarningGRBKewaunee32 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.